MAUDE Adverse Event Report: EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED
Model Number 9750CM26A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Perforation (2513)
Date of Event 03/15/2026
Type of Reportable Event Death
Event or Problem Description
As reported by edwards implant patient registry (ipr), approximately three (3) days post transseptal transcatheter mitral valve replacement (tmvr) procedure with a 26 mm sapien 3 ultra valve in the native mitral valve, the patient passed away.Additional information was received from the valve clinic coordinator (vcc).It was reported that the preliminary cause of death was acute massive pulmonary embolism (pe).The autopsy permit form stated that the principal diagnosis was acute hypoxic respiratory failure; no autopsy performed.The patient had presented with stroke-like symptoms (facial droop, dysarthria, bilateral leg weakness), hypoxia, and hypothermia.It was suspected that the pe precipitated acute high right-side pressures/right ventricle (rv) strain/slight hypoxia.This was believed to have led to increased right to left shunt and worsening hypoxia.The degree of hypoxia was considered disproportionate to the size of the pe alone.It was subsequently suspected that the hypoxia caused the lactic acidosis and stroke-like symptoms.On neurologic examination upon arrival and off sedation, the patient demonstrated no cough nor gag, and no response to noxious stimuli.Pupils were asymmetric with the right greater than the left, and sluggish reactivity.There was no oculocephalic reflex.Computed tomography (ct) of the head and ct angiography were performed in the emergency department (ed) and they demonstrated no acute process.The patient's symptoms that prompted an ed visit was likely due to hypoxia.There were provoking risk factors for the pe, which included a recent procedure, short hospital stay, and estrogen-analog therapy (pramipexole).A ct pulmonary angiography performed approximately two (2) days post tmvr procedure demonstrated acute pulmonary emboli involving the right upper and right lower lobe segmental and subsegmental pulmonary artery branches.There was an additional concern for radiographic evidence of right heart strain; however, these findings appeared similar to prior imaging from the prior year.The cardiac biomarkers were elevated, with a troponin level of 1,900 and a pro-b-type natriuretic peptide (bnp) of 30,000.The right ventricular strain was suggested by right ventricular dilation on ct (rv/lv ratio greater than 1), elevated bnp, and troponin elevation; however, these findings appeared similar to prior imaging, and the overall low clot burden was not felt to be sufficient to account for the right ventricular strain.It was noted that after placement of the 26 mm sapien 3 ultra valve, the iatrogenic atrial septal defect (asd) demonstrated left-to-right shunting and was left untreated.The patient death was believed to be not due to the valve but rather due to the elevated right-sided heart pressures related to the asd.
 
Additional Manufacturer Narrative
The investigation is ongoing.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for correction and to include additional information from the investigation.The following sections of this report have been corrected/updated: h6 (type of investigation, investigation findings, investigation conclusions) and h11 (additional narrative/data).The device was used in off-label implantation in the mitral position.As there are no specific ifu or training materials related to off-label mitral procedures, the available training materials were reviewed only for information potentially relevant to the device use.The edwards instructions for use (ifu) for transcatheter heart valves (thv) list cardiovascular injury that may require intervention (including perforation or dissection of vessels, ventricle, atrium, septum, myocardium or valvular structures) as a potential adverse event associated with the overall transcatheter valve replacement (tvr) procedure.An atrial septal defect (asd) is an opening in the wall that separates the right and left atria of the heart.These defects allow abnormal blood flow (shunting) between the atria.A large asd can lead to pulmonary over circulation and overwork the right side of the heart, which, if left untreated, may result in pulmonary hypertension, congestive heart failure, irregular heart rhythms, and an increased risk of stroke.While most asds are congenital, some can develop later in life due to trauma, degenerative valve disease, or complications from cardiac procedures.One type of acquired asd can occur during procedures such as transcatheter aortic valve replacement (tavr), where trauma from displaced calcium or the valve may create a defect extending from the aortic annulus into the atrial septum.These trauma-induced asds may vary in size; small defects may be asymptomatic and go unnoticed, while larger ones may require closure with a septal occluder or, in rare cases, surgical repair.In contrast, an iatrogenic asd (iasd) is intentionally created during transseptal cardiac catheterization, a technique commonly used to access the left side of the heart from the venous system for diagnostic or therapeutic procedures, like tvr.This involves puncturing the atrial septum, resulting in a controlled and typically small defect.Most iasds close spontaneously within weeks to months.Persistent iasds are generally small and asymptomatic, requiring only routine monitoring.In rare cases, symptoms such as shortness of breath, palpitations, or neurological events occur, and may require closure with a device or surgical intervention.Following the tvr procedure, the decision to close the iasd or allow it to heal naturally is at the physician's discretion and is typically based on clinical and procedural factors such as the size of the iasd and the degree of shunting.Physicians are extensively trained by edwards before they are qualified to use the sapien transcatheter heart valve.Training includes patient screening, gaining transseptal access, handling during advancement, and atrial septostomy management during final procedure evaluation.According to the training manual, the use of a septal occluder may be considered to close the septal puncture if any of the following conditions are present: significant right-to-left or bidirectional shunting; a history of stroke with concomitant pacemaker leads; or a significant left-to-right shunt in the presence of severe right ventricular failure.In this case, there was no allegation or indication an edwards product malfunction contributed to this adverse event.Investigation results indicate an iasd with left to right shunting was noted and left untreated.The elevated right sided pressures in the setting of pulmonary embolism (pe) were suspected to have altered shunt physiology and contributed to hypoxia, leading to the death.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed, and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
COMMANDER DELIVERY SYSTEM
Common Device Name
PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key24915584
Report Number2015691-2026-14462
Device Sequence Number13211623
Product Code NPU
UDI-Device Identifier00690103207835
UDI-Public(01)00690103207835(17)271210(10)67296535
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9750CM26A
Device Lot Number67296535
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2026
Supplement Date Received by Manufacturer04/30/2026
Initial Report FDA Received Date04/17/2026
Supplement Report FDA Received Date04/30/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/10/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexFemale